Danaparoid for heparin-induced thrombocytopenia: an analysis of treatment failures.
BACKGROUND: Patients with heparin-induced thrombocytopenia (HIT) (with or without thrombosis) require alternative anticoagulation because of their extreme risk of new thromboembolic complications. The first effective agent for this purpose may be danaparoid, a less-sulfated low molecular weight heparinoid. Recently, direct thrombin inhibitors have been used. OBJECTIVE: Five HIT patients, who developed new thromboembolic complications while receiving danaparoid, were analyzed to consider possible reasons for treatment failure and to promulgate strategies that improve efficacy. RESULTS: Three patients had acute HIT, one had recent HIT, and one with remote HIT was re-exposed to heparin during heart surgery. Danaparoid was started as intravenous bolus and infusion in one patient, and as 1250 units subcutaneously twice daily in four patients. The new complications that emerged on danaparoid were new venous thrombi in three patients (one with pulmonary emboli), lower extremity arterial thrombosis in one, myocardial ischemia in one, thromboembolic cardiovascular accidents in one, and fatal bowel necrosis in one (two patients suffered more than one complication). Platelet counts did not improve or worsened in four, improved partially in the other, and parameters of disseminated intravascular coagulation failed to improve in one patient. Four patients responded relatively dramatically when direct thrombin inhibitors were substituted. Possible reasons for danaparoid failure include that: 1) no treatment is expected to completely prevent complications, 2) antithrombin III consumption can blunt efficacy in some patients, 3) low or intermediate doses may be insufficient, and 4) there was clinically significant cross-reactivity of the pathogenic HIT antibodies. CONCLUSIONS: It is emphasized that the possibility of clinically significant antibody cross-reactivity and that low or intermediate dosage may be inadequate when using danaparoid in therapy of HIT. The latter problem probably extrapolates to other anticoagulants used for HIT.